Is this the Tyndall effect? (Photo)

I had Juvederm injected in my tear trough 8 days ago for hallowness. She used the cannula method and one full syringe per eye. At my consultation she told me I needed 2 per undereye, but to just start with one per eye. They look horrible! Everyone asks me if I have black eyes? I thought at first it was bruising, but now on day 8 and no improvement I'm starting to panic! Is this Tyndall effect? What should I do now? I'm embarrassed to go anywhere!!

Doctor Answers 11

Juvederm to tear troughs is asking for trouble

I don't think that Juvederm is the correct filler for this area. I can lead to prolonged edema, even years later. Also, to place 2 syringes per tear trough is probably too much. I don't see a Tyndall effect. I do see overfilling. I question the experience of this injector. The one positive is that cannulas were used, which is something I highly recommend for this area. I does take about 2 weeks for everything to settle down after fillers to this area so you might just want to wait. See my link which discusses why Juvederm shouldn't be used here.


Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Is this the Tyndall effect?

Hello Ccmmommy,

This does not look like the Tyndall effect.  Using a full syringe for each eye (and recommending two for each) is on the high side.  There is likely a component of swelling and possibly some vascular congestion from over filling.  After two weeks if you are not seeing improvement, you can consider injecting hyaluronidase to dissolve the product, although that means you lost your original investment.  

You may also consider a different injector in the future.  

I hope this helps and good luck.  

William Marshall Guy, MD
The Woodlands Facial Plastic Surgeon
5.0 out of 5 stars 25 reviews

Tear Trough Fillers -- Try Cannulas; hylauronidase if unhappy

If unhappy you should reverse the filler.  Typically this goes away in 2 weeks and if not then you can reverse it.  I suggest venus legacy treatments as well. in the future do not use juvederm, voluma ... belotero.... restylane silk are all better options.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Is this the tyndall effect?

Hi Ccmmommy, I don't like to use Juvederm in the tear trough region. I find that it has the tendency to create swelling. I like to use Restylane or Belotero because I find it to be a softer filler that is useful for a region of thin skin like the lower eyelids. I don't specifically see a tyndall effect in the pictures that you have provided.

Todd C. Miller, MD
Newport Beach Facial Plastic Surgeon
5.0 out of 5 stars 34 reviews

Tear trough fillers

Hi and thanks for posting your question and photos!

Tear trough injections require a very light hand and there are very few good candidates for said injections. Filler materials hang onto quite a bit of water and patients experience swelling a good 2 weeks post procedure. What I see is swelling and probably some residual bruising but no Tyndall effect per se.

I would urge you to return to your injector and voice your concerns. Open communication with your injector is paramount. They may provide you with reassurance, offer to dissolve your filler or present other options. 

Rachel Streu, MD
Portland Plastic Surgeon
5.0 out of 5 stars 15 reviews

Juvederm to the Tear Trough

Dear ccmmommy, I see these questions so often on real self and patients who come to my office from other injectors and all I can say is I am not a big fan of Juvederm in the tear trough. With that said, if your injector was a Dermatologist or Plastic Surgeon speak with them regarding your concerns if not find a specialist in one of these fields and have an evaluation to determine a diagnosis and then a plan of action. In the interim try topical arnica, arnica tablets by mouth, Papaya enzymes and pineapple which contains enzymes to help reduce bruising. Best regards, Michael V. Elam, M.D.

Michael Elam, MD
Orange County Facial Plastic Surgeon
5.0 out of 5 stars 199 reviews

Juvederm injections

It takes about two weeks to see the full effect of your Juvederm treatment.  Hopefully you had treatment with a cosmetic dermatologist or plastic surgeon.  Return at that time for assessment.  You will not need more filler for the tear troughs but may require adjustment of the filler you have.  

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 21 reviews

Is this the Tyndall effect?

Only using your pictures to base my recommendation. I do not think that you have a Tyndall effect. It looks like the area has some bruising or discoloration due to the trauma of the cannula. It does not look swollen, so I also do not think that you have too much product in the area. Sometimes the eyelid area will take 2-3 weeks to clear a bruise. At this stage I would recommend to take a deep breath, let time help the area get better, and do not start trying to get the material out. Also, before pictures can be beneficial to see if you has already some pigmentation changes in the area.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, used against any physician or as medical witness expert advice or court, but only opinion. This answer is for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. Seek in-person treatment with a trained medical professional for appropriate care."

Hope this helps,
Dr. Gus Diaz

Gustavo A. Diaz, MD
Charlotte Facial Plastic Surgeon
4.7 out of 5 stars 15 reviews

Tyndall effect...

Thank you for your question.  To me that does not look like Tyndall but appears to still be bruising.  Everybody heals differently and bruising particularly in the tear troughs can take up to 2 weeks to heal in some patients.  That being said 1 syringe in each tear trough is way too much filler for that area let alone 2 in each tear trough.  Typically we use small amounts around 0.5mL in each tear trough utilizing the microcannula technique.  I would definitely follow up with your physician for hyaluronidase injections to reduce and sculpt the filler under your eyes if you see no improvement. As well for the future we typically use Restylane in the tear troughs instead of Juvederm since it is a particulate filler and provides better layering on the orbital rim than Juvederm which is a smooth gel filler.  Regards, Dr. Matt Elias

Matthew Elias, DO, FAAD
Fort Lauderdale Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

Tyndall effect

It does appear that the area is possibly over filled and causing the issue.  Please make sure that you are seeing an expert injector who is a board certified dermatologist or plastic surgeon for these injections. THe good news is that this can be corrected with Hylenex or Vitrase which is an enzyme that can be injected to dissolve the filler.  In the right doctor's care, you can still get a good result with dissolving some of the filler.

Best of luck,
Dr. Quenby Erickson

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.